West Virginia, 2019Flooding in West Virginia, May 5 to 6, 2019
May 5 to 6, 2019 · NWS LWX · 11 events in 2 counties and zones
Low pressure tracked along a stalled boundary, passing through the area overnight on the 4th into the 5th. The lift associated with the low and the boundary combined with high amounts of moisture from the Atlantic Ocean and Gulf of Mexico, bringing heavy rain to the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracked along a stalled boundary, passing through the area overnight on the 4th into the 5th. The lift associated with the low and the boundary combined with high amounts of moisture from the Atlantic Ocean and Gulf of Mexico, bringing heavy rain to the area. The rain led to several instances of flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 5, 9:19 AM EST, 23 minutes earlier.
Area forecast discussion, May 5, 9:19 AM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1019 AM EDT Sun May 5 2019
.SYNOPSIS...
Low pressure over western VA/NC this morning will move eastward
to the Virginia Tidewater this afternoon before moving offshore
tonight. High pressure will build overhead for Monday and
Monday night before shifting offshore Tuesday. A cold front will
move into the region Tuesday night. The front should stall out
nearby through Wednesday night before possibly moving north as a
warm front Thursday. Low pressure and its associated cold front
may impact the area Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Periods of rain and showers are expected through the majority of
today as surface low pressure moves eastward from western VA/NC
to the Virginia Tidewater. The steadiest and heaviest rain is
pushing eastward through the Chesapeake Bay region, with upper
level dry slot moving in its wake. That being said, expecting
this to fill back in as trough moves through this afternoon.
This will then taper off to showers and end this evening.
Rainfall rates are not expected to be enough to cause flash
flooding, so have dropped flash flood watch, although some
additional rises on area creeks and streams is expected. A
rumble of thunder or two is also possible this afternoon in
central VA/southern MD.
Highs today mainly in the 60s, although near 70F in central
VA/southern MD.
Low pressure will move offshore tonight, pulling in some drier
air from the northwest on a gusty northwest to northerly wind.
Temperatures tonight will bottom out in the lower to middle 50s.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
High pressure will build overhead Monday and remain in control
Monday night through Tuesday night. Dry air will lead to a
descent amount of sunshine during each day with high
temperatures reaching the middle 70s Monday and possibly the
lower 80s on Tuesday. Mild nighttime temperatures are in store
for Monday night and Tuesday night.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
A frontal boundary will be south or near our area on Wednesday
before it lifts as a warm front late on Thursday. A cold front will
then move across the region late Friday and linger nearby into the
weekend as waves of low pressure track through it. Unsettled weather
is expected mainly Thursday into Friday.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
Widespread IFR ongoing this morning in low stratus and rain. By
later this afternoon into tonight, conditions will improve to
MVFR or perhaps VFR at the terminals from west to east.
VFR conditions expected Monday through Tuesday night with high
pressure building in across the region.
Periods of sub-VFR conditions are possible Wednesday into Friday as
several frontal boundaries affect our area.
&&
.MARINE...
Low pressure will move across the region today and then exit to
the east tonight into Monday. Winds will shift around to the
northwest and north with the passing low; thus, small craft
advisories remain in effect later this afternoon through
tonight.
High pressure will build overhead for Monday through Monday
night before shifting to the south Tuesday. Possible SCA
conditions at the end of the week.
Periods of sub-SCA conditions possible Wednesday and Friday as
several frontal boundaries affect our area..
&&
.HYDROLOGY...
Some areal flood warnings are in effect this morning, but
rainfall rates are no longer expected to be enough to produce
flash flooding. However, rises on streams/creeks are still expected.
In addition, while no mainstem river points are currently
forecast to flood, this may change with placement of heavy rain
and users are urged to monitor latest forecasts/warnings.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 3 PM this afternoon to midnight EDT
tonight for ANZ530-531-535-536-538>540-542.
Small Craft Advisory from 3 PM this afternoon to 6 AM EDT
Monday for ANZ532>534-537-541-543.
&&
SYNOPSIS...KLW/MM
NEAR TERM...MM/KLW
SHORT TERM...KLW
LONG TERM...IMR
AVIATION...MM/IMR/KLW
MARINE...MM/IMR/KLW
HYDROLOGY...MMHazardous weather outlook, May 5, 8:57 AM EST, 45 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
957 AM EDT Sun May 5 2019
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-061000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
957 AM EDT Sun May 5 2019
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-061000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
957 AM EDT Sun May 5 2019
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
A flood warning is in effect for portions of northwest Virginia,
eastern West Virginia, and central Maryland. Mainstem river
flooding is possible today and tonight. Please see
weather.gov/washington and
water.weather.gov/ahps2/forecasts.php?wfo=lwx for more
information.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Mainstem river flooding is possible Monday.
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report significant weather via normal
operating procedures.
In the hours before
Local storm report, May 5, 7:13 AM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
813 AM EDT SUN MAY 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 AM FLOOD 3 E NOKESVILLE 38.70N 77.53W
05/05/2019 PRINCE WILLIAM VA 911 CALL CENTER
FLOODING CONTINUES AT VALLEY VIEW DR 1 MILE SOUTH OF RT
619
0745 AM FLOOD 2 E WARRENTON 38.72N 77.76W
05/05/2019 FAUQUIER VA 911 CALL CENTER
HIGH WATER BLOCKING FRYTOWN RD IN 7500 BLOCK.
0745 AM FLOOD 1 NNW CALVERTON 38.65N 77.68W
05/05/2019 FAUQUIER VA 911 CALL CENTER
HIGH WATER BLOCKING BASTABLE MILL RD IN 9200 BLOCK
&&
EVENT NUMBER LWX1904327
EVENT NUMBER LWX1904328
EVENT NUMBER LWX1904329
SMZLocal storm report, May 5, 9:28 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1028 AM EDT SUN MAY 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1024 AM FLOOD 4 NNW BOYCE 39.15N 78.09W
05/05/2019 FREDERICK VA 911 CALL CENTER
SULPHUR SPRINGS RD (VA-655) CLOSED OVER OPEQUON CREEK
AT THE CLARKE COUNTY LINE.
&&
EVENT NUMBER LWX1904330
LFRLocal storm report, May 5, 9:32 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1032 AM EDT SUN MAY 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 AM FLOOD 3 WNW ALBIN 39.23N 78.25W
05/05/2019 FREDERICK VA EMERGENCY MNGR
INDIAN HOLLOW RD (VA-679) CLOSED.
&&
EVENT NUMBER LWX1904331
LFRLocal storm report, May 5, 9:35 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1035 AM EDT SUN MAY 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 AM FLOOD 2 SW WADESVILLE 39.22N 78.06W
05/05/2019 FREDERICK VA EMERGENCY MNGR
OLD CHARLES TOWN RD (VA-761) CLOSED OVER OPEQUOUN CREEK
AT THE CLARKE COUNTY LINE.
&&
EVENT NUMBER LWX1904332
LFRFlood, Berkeley
- When
- May 5, 9:42 AM EST to 11:42 AM EST
- Where
- Berkeley County, 0.92 mi SW of Inwood to 0.95 mi SW of Inwood
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.341, -78.062
Henshaw Road was closed at Mill Creek due to flooding.
Flood, Berkeley
- When
- May 5, 9:43 AM EST to 5:00 PM EST
- Where
- Berkeley County, 0.92 mi SW of Inwood to 0.96 mi SW of Inwood
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.341, -78.062
The stream gauge on Mill Creek at Bunker Hill rose above minor flood stage. At this stage, Henshaw Road floods near I-81.
Flood, Berkeley
- When
- May 5, 9:50 AM EST to 11:50 AM EST
- Where
- Berkeley County, 2.01 mi SSW of Blairton to 2.04 mi SSW of Blairton
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.425, -77.940
Douglas Grove Road was closed due to high water around Evans Run.
Flood, Berkeley
- When
- May 5, 11:23 AM EST to 6:26 PM EST
- Where
- Berkeley County, 0.42 mi WSW of Blairton to 1.79 mi SE of Blairton
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.449, -77.928
The stream gauge on the Opequon Creek at Martinsburg reached moderate flood stage. At this level, the creek is well out of its banks with lowlands nearby flooded. Golf Course Road is flooded near the Van Metre Ford Pedestrian Bridge. Fields and back yards are flooded nearby.
Flood, Jefferson
- When
- May 5, 11:29 AM EST to 1:29 PM EST
- Where
- Jefferson County, 1.9 mi NNW of Uvilla to 1.92 mi NNW of Uvilla
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.396, -77.810
Flowing Springs Road was closed at Rattlesnake Run.
Flood, Jefferson
- When
- May 5, 11:33 AM EST to 1:33 PM EST
- Where
- Jefferson County, 0.18 mi N of Leetown to 0.17 mi WNW of Leetown
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.353, -77.931
The 1400 Block of Leetown Road was closed at Hopewell Run due to high water.
Flood, Jefferson
- When
- May 5, 11:40 AM EST to 1:40 PM EST
- Where
- Jefferson County, 1.95 mi SE of Aldridge to 2.03 mi SSE of Aldridge
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.297, -77.899
The 8300 Block of Middleway Pike was closed at Evitts Run due high water.
Flood, Jefferson
- When
- May 5, 5:10 PM EST to 7:10 PM EST
- Where
- Jefferson County, 1.41 mi ESE of Mt Pleasant to 1.32 mi ESE of Mt Pleasant
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.243, -77.925
Lloyd Road was closed due to flooding of Bullskin Run.
Flood, Berkeley
- When
- May 5, 7:30 PM EST to 9:30 PM EST
- Where
- Berkeley County, 2.82 mi SE of (Mrb)shepherd Fld Mr
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.372, -77.942
A vehicle rescue occurred along the 1400 Block of Bowers Road in Jefferson County.
Flood, Jefferson
- When
- May 5, 7:52 PM EST to 9:52 PM EST
- Where
- Jefferson County, 2.08 mi NNW of Leetown to 2.1 mi NNW of Leetown
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.379, -77.939
A vehicle rescue occurred due to high water near Paynes Ford Road and Meadow Bluff Lane.
Flood, Berkeley
- When
- May 5, 11:10 PM EST to May 6, 9:35 AM EST
- Where
- Berkeley County, 1.73 mi SE of Tomahawk to 1.8 mi ESE of Tomahawk
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.516, -78.023
The stream gauge on Back Creek at Jones Springs exceeded the 11 foot flood stage during the indicated period. Dry Run Road, Daisy Lane and pastureland near the creek were flooded. The peak level of 11.63 feet occurred at 6:00 AM on May 6th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Texas, May 5, 2019$3.4 million · EF2 · 12 events
- Heat in Nevada, May 5, 20191 death · 1 event
- Tornadoes and Flash Flood in Kansas, May 5, 2019$1.0 million · EF1 · 19 events
- Tornadoes and Hail in Nebraska, May 5, 2019EF2 · 34 events
- Tornadoes and Flooding in Kansas, May 5, 2019$162,000 · EF1 · 41 events
- Hail and Damaging Winds in Nebraska, May 5, 2019$600,000 · 2.75 in hail · 27 events
- Tornado and Damaging Winds in Florida, May 5, 2019$168,000 · EF0 · 15 events
- Tornado and Hail in Texas, May 5, 2019$101,000 · EF0 · 18 events
- Tornado and Hail in Oklahoma, May 5 to 6, 2019$40,000 · EF1 · 13 events
- Flash Flood and Hail in Kansas, May 5 to 6, 20192.5 in hail · 59 events
- Tornado and Damaging Winds in Florida, May 5, 2019$1,000 · EF1 · 12 events
- Tornado and Hail in Texas, May 5, 20192.75 in hail · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824930, 824931, 824932, 824937, 824933, 824935, 824936, 824938, 824942, 824947, 825724.